Mirtazapine-induced steatosis

Int J Clin Pharmacol Ther. 2017 Jul;55(7):630-632. doi: 10.5414/CP202983.

Abstract

Mirtazapine is a commonly used drug indicated for the treatment of severe depression. It works as a presynaptic α<sub>2</sub>-adrenoreceptor antagonist that increases central noradrenergic and serotonergic neurotransmission, and it is metabolized by the p450 cytochrome oxidase system. There is evidence within the literature to suggest a link between antidepressants and increased liver enzymes, although case reports demonstrating a link between mirtazapine specifically and steatosis are sparse. Here, we present a case of mirtazapine-induced steatosis in a 48-year-old office worker. She presented with painless jaundice of 2 days duration and generalized lethargy and peripheral edema present for 3 weeks beforehand. Extensive investigations were undertaken to identify the cause of her jaundice but no biochemical, blood-borne, or anatomical cause could be found. Mirtazapine was subsequently stopped, and her liver function, both clinically and biochemically, improved rapidly. She made a full recovery after discontinuation of her mirtazapine. .

Publication types

  • Case Reports

MeSH terms

  • Adrenergic alpha-2 Receptor Antagonists / adverse effects*
  • Antidepressive Agents, Tricyclic / adverse effects*
  • Biopsy
  • Chemical and Drug Induced Liver Injury / diagnosis
  • Chemical and Drug Induced Liver Injury / etiology*
  • Fatty Liver / chemically induced*
  • Fatty Liver / diagnosis
  • Female
  • Humans
  • Jaundice / chemically induced
  • Jaundice / diagnosis
  • Liver / drug effects*
  • Liver / pathology
  • Liver Function Tests
  • Mianserin / adverse effects
  • Mianserin / analogs & derivatives*
  • Middle Aged
  • Mirtazapine

Substances

  • Adrenergic alpha-2 Receptor Antagonists
  • Antidepressive Agents, Tricyclic
  • Mianserin
  • Mirtazapine